Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 57, NWS Tallahassee, FL

June 16, 2003Ben Hill County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 16, 2003, 8:37 PM EDT for Ben Hill County, Georgia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2003, 8:37 PM EDT (00:37 UTC)
Expired
Jun 16, 2003, 9:00 PM EDT
In force
23 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

County Ben Hill County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 0.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2003-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 589 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2003-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
589 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1370 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
-47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 170037
SVRTLH
GAC017-170100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
836 PM EDT MON JUN 16 2003

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BEN HILL COUNTY IN GEORGIA

* UNTIL 900 PM EDT

* AT 836 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS OVER CENTRAL BEN HILL
  COUNTY...OR ABOUT 3 MILES NORTHEAST OF FITZGERALD...MOVING
  NORTHEAST AT 10 MPH.

HAIL...INTENSE LIGHTNING...VERY HEAVY RAIN AND STRONG DAMAGING WINDS 
ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL
THE STORM PASSES.

LAT...LON 3178 8324 3171 8322 3177 8300 3184 8320

$$

22-BARRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:57 PM EDT, 5 hours 40 minutes earlier.

Area forecast discussion, Jun 16, 2:57 PM EDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
257 PM EDT MON JUN 16 2003

.OVERVIEW...HIGHER THAN AVERAGE RAIN CHANCES FOR THE NEXT SEVERAL DAYS.

.SHORT TERM...SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG A
SLOW-MOVING SEA BREEZE FRONT...JUST INLAND FROM THE COAST. THESE SHOULD
SLOWLY PROPAGATE INLAND AND GRADUALLY DISSIPATE AFTER SUNSET. ALL OF THE
MODELS FORECAST A LARGE REGION OF DEEP LAYER MOISTURE ACROSS OUR FORECAST
AREA DURING THE NEXT SEVERAL DAYS. THE 1000-700 MB MEAN FLOW WILL BE
SOUTH TO SOUTHEAST AT 6 TO 10 KNOTS...WHICH WOULD YIELD HIGHER POPS ACROSS
THE FLORIDA PANHANDLE AND SOUTHEAST ALABAMA...AND RELATIVELY LOW POPS
ACROSS SOUTH GEORGIA AND EASTERN PORTIONS OF THE FLORIDA BIG BEND.
HOWEVER...WITH OCCASIONAL SHORTWAVES MOVING OVER THE REGION FROM THE
SOUTHWEST AND VAST AMOUNTS OF MOISTURE...I HAVE CLOSELY FOLLOWED MOS POPS
WHICH ARE ABOVE CLIMATOLOGY.

.MARINE...LIGHT WINDS AND LOW SEAS WILL CONTINUE.

.EXTENDED (FRIDAY-MONDAY)...THERE IS CONSIDERABLE UNCERTAINTY IN THIS
EXTENDED PERIOD AS THE LATEST GFS IS QUITE DIFFERENT FROM ITS PREVIOUS
RUN...AND BOTH GFS RUNS ARE A LOT DIFFERENT THAN THE ECMWF. I HAVE FOLLOWED
HPC GUIDANCE WHICH TENDS TO FAVOR THE LATEST GFS IN OUR REGION. THIS
MEANS ABOVE AVERAGE RAIN CHANCES WITH A FRONT NEAR THE AREA AND
ABUNDANT DEEP LAYER MOISTURE. TEMPERATURES WILL BE NEAR AVERAGE. ON
MONDAY I WENT MOSTLY WITH A CLIMATOLOGY FORECAST DUE TO THE
CONSIDERABLE DIFFERENCES IN THE MODELS.

.PRELIMINARY POINT TEMPS/POPS...

TLH 72 89 73 88 / 30 60 40 60
PFN 73 87 75 86 / 30 60 40 60
DHN 73 88 72 87 / 30 60 40 60
ABY 72 88 72 88 / 30 60 40 60
VLD 72 90 71 90 / 30 60 40 60
CTY 72 89 72 87 / 30 60 40 60

.TLH WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

FOURNIER
Hazardous weather outlook, Jun 16, 5:55 AM EDT, 14 hours 42 minutes before
GMZ750-755-770-775-ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-
142>148-155>161-181000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
555 AM EDT MON JUN 16 2003

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED. THE COMBINATION OF A STALLED FRONT
TO THE NORTH AND PASSING UPPER LEVEL DISTURBANCES WILL TRIGGER
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY. WHILE THE
OVERALL THREAT FOR SEVERE WEATHER WILL BE LOW...AN ISOLATED STORM OR
TWO MAY REACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR EACH DAY...MAINLY
DURING THE AFTERNOON AND EVENING. NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED.

.RIP CURRENTS...
THERE IS A SLIGHT RISK OF RIP CURRENTS THIS AFTERNOON ALONG THE
FLORIDA PANHANDLE AND BIG BEND BEACHES.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

8-JAMSKI

In the hours before

Special weather statement, Jun 16, 4:44 PM EDT, 3 hours 53 minutes before
FLZ017-018-027-034-162115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
444 PM EDT MON JUN 16 2003

AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORMS OVER JEFFERSON...NORTH CENTRAL WAKULLA
AND CENTRAL LEON COUNTIES MOVING NW AROUND 10 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZED HAIL.

THESE STORMS ARE CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND
LIGHTNING.

THESE STORMS IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

24-BLOCK
Special weather statement, Jun 16, 5:15 PM EDT, 3 hours 22 minutes before
FLZ027-162200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
515 PM EDT MON JUN 16 2003

AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL WAKULLA COUNTY NEAR CRAWFORDVILLE
AND MOVING NW AT 10 MPH.

THIS STORM IS CAPABLE OF PRODUCING PEA SIZED HAIL.

THIS STORM IS CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND
LIGHTNING.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

24-BLOCK

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:43 PM EDTSevere Thunderstorm WarningTAEBen Hill17 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.